Alert archive / Kentucky / Tornado Warnings in 2009

Tornado Warning 19, NWS Louisville, KY

March 28, 2009Grayson County, Hardin County, Kentucky

NWS Louisville, KY issued this tornado warning at Mar 28, 2009, 7:29 PM CDT for Grayson County, Hardin County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2009, 7:29 PM CDT (00:29 UTC)
Expired
Mar 28, 2009, 8:00 PM CDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Grayson County, KY, Hardin County, KY

The radar

The Louisville radar (KLVX), 39 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:40 PM CDTHAIL 0.25Howe Valley, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:23 PM CDTTornado WatchSPC7 hr
Mar 28, 6:24 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLMK 290029
TORLMK
KYC085-093-290100-
/O.NEW.KLMK.TO.W.0019.090329T0029Z-090329T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
829 PM EDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HARDIN COUNTY IN NORTH CENTRAL KENTUCKY...
  NORTHEASTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 900 PM EDT/800 PM CDT/...

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BIG        
  CLIFTY...MOVING NORTHEAST AT 45 MPH. THIS IS A DANGEROUS STORM.    
  TAKE COVER NOW

* THE TORNADO WILL BE NEAR...
  SUMMIT AROUND 835 PM EDT...
  HOWE VALLEY...VERTREES AND EASTVIEW AROUND 840 PM EDT...
  STEPHENSBURG AROUND 845 PM EDT...
  ADDINGTON FIELD AIRPORT AND CECILIA AROUND 850 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORK BENCH OR
OTHER PIECE OF STURDY FURNITURE IN A BASEMENT. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY, BATHROOM, OR CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY
EVENING/900 PM CDT SATURDAY EVENING/ FOR WESTERN KENTUCKY. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING/1100
PM CDT SATURDAY EVENING/ FOR SOUTH CENTRAL INDIANA AND EASTERN
KENTUCKY.

LAT...LON 3779 8610 3767 8589 3748 8619 3755 8631
TIME...MOT...LOC 0028Z 225DEG 43KT 3755 8622

$$

LS
4 follow-up statements
000 
WWUS53 KLMK 290037
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
837 PM EDT SAT MAR 28 2009

KYC085-290048-
/O.CAN.KLMK.TO.W.0019.000000T0000Z-090329T0100Z/
GRAYSON KY-
738 PM CDT SAT MAR 28 2009

...THE TORNADO WARNING FOR NORTHEASTERN GRAYSON COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR WESTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1100 PM CDT SATURDAY EVENING FOR SOUTH CENTRAL INDIANA AND EASTERN
KENTUCKY.

LAT...LON 3779 8610 3767 8589 3754 8610 3755 8611
      3757 8613 3757 8615 3757 8616 3760 8626
TIME...MOT...LOC 0038Z 225DEG 43KT 3763 8611

$$

KYC093-290100-
/O.CON.KLMK.TO.W.0019.000000T0000Z-090329T0100Z/
HARDIN KY-
838 PM EDT SAT MAR 28 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL
HARDIN COUNTY...

AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SUMMIT...OR ABOUT
47 MILES NORTH OF BOWLING GREEN...MOVING NORTHEAST AT 50 MPH.

THE TORNADO WILL BE NEAR...
  CECILIA AND ADDINGTON FIELD AIRPORT AROUND 850 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORK BENCH OR
OTHER PIECE OF STURDY FURNITURE IN A BASEMENT. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY, BATHROOM, OR CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING
FOR WESTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT EDT SUNDAY MORNING FOR SOUTH CENTRAL INDIANA AND EASTERN
KENTUCKY.

LAT...LON 3779 8610 3767 8589 3754 8610 3755 8611
      3757 8613 3757 8615 3757 8616 3760 8626
TIME...MOT...LOC 0038Z 225DEG 43KT 3763 8611

$$

LS
000 
WWUS53 KLMK 290045
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EDT SAT MAR 28 2009

KYC093-290100-
/O.CON.KLMK.TO.W.0019.000000T0000Z-090329T0100Z/
HARDIN KY-
841 PM EDT SAT MAR 28 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL
HARDIN COUNTY...

AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR 10 MILES WEST OF 
HOWE VALLEY...OR ABOUT 20 MILES SOUTHWEST OF ELIZABETHTOWN..MOVING 
NORTHEAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  VERTREES AND HOWE VALLEY AROUND 852 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORK BENCH OR
OTHER PIECE OF STURDY FURNITURE IN A BASEMENT. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY, BATHROOM, OR CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING
FOR WESTERN KENTUCKY.

LAT...LON 3779 8610 3767 8589 3754 8610 3757 8613
      3757 8614 3757 8616 3760 8626
TIME...MOT...LOC 0041Z 225DEG 43KT 3766 8608

$$
JDG
000 
WWUS53 KLMK 290050
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
850 PM EDT SAT MAR 28 2009

KYC093-290100-
/O.CON.KLMK.TO.W.0019.000000T0000Z-090329T0100Z/
HARDIN KY-
848 PM EDT SAT MAR 28 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR CENTRAL
HARDIN COUNTY...

AT 844 PM EDT...DOPPLER RADAR INDICATED A TORNADO.  THIS TORNADO WAS 
LOCATED NEAR HOWE VALLEY...OR ABOUT 41 MILES SOUTHWEST OF 
LOUISVILLE...MOVING NORTHEAST AT 50 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORK BENCH OR
OTHER PIECE OF STURDY FURNITURE IN A BASEMENT. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY, BATHROOM, OR CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING
FOR WESTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT EDT SUNDAY MORNING FOR SOUTH CENTRAL INDIANA AND EASTERN
KENTUCKY.

LAT...LON 3762 8604 3768 8615 3779 8610 3767 8589
TIME...MOT...LOC 0048Z 225DEG 43KT 3772 8600

$$

LS
000 
WWUS53 KLMK 290056
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
856 PM EDT SAT MAR 28 2009

KYC093-290105-
/O.EXP.KLMK.TO.W.0019.000000T0000Z-090329T0100Z/
HARDIN KY-
855 PM EDT SAT MAR 28 2009

...THE TORNADO WARNING FOR CENTRAL HARDIN COUNTY EXPIRES AT 900 PM
EDT...

THE STORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED ALLOWING 
THE WARNING TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING
FOR WESTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT EDT SUNDAY MORNING FOR SOUTH CENTRAL INDIANA AND EASTERN
KENTUCKY.

LAT...LON 3762 8604 3768 8615 3779 8610 3767 8589
TIME...MOT...LOC 0055Z 225DEG 43KT 3778 8592

$$

LS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 5:43 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 28, 5:43 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
643 PM EDT SAT MAR 28 2009

.MESOSCALE UPDATE...

RECENT RADAR IMAGERY SHOWING BAND OF SEVERE THUNDERSTORMS MOVING ENE
THROUGH WESTERN KENTUCKY.  IMPRESSIVE STORM SOUTHWEST OF HENDERSON
KENTUCKY CONTAINS STRONG ROTATION AND HAS EXHIBITED A NICE THREE
BODY SCATTER SPIKE IN THE REFLECTIVITY DATA SUGGESTING VERY LARGE
HAIL WITHIN THE STORM.  SHOULD THIS STORM HOLD ITS OWN...IT WILL
LIKELY IMPACT OUR FAR NORTHWEST PORTIONS OF OUR CWA WITHIN THE NEXT
60-90 MINUTES.

FURTHER SOUTH ALONG THE LINE...MORE LINEAR CONVECTION CONTINUES TO
DEVELOP.  SOME DISCRETE CELLS HAVE DEVELOPED JUST WEST OF NASHVILLE
METRO AND ARE MOVING NNE.  THESE WOULD IMPACT PORTIONS OF
LOGAN...SIMPSON AND BUTLER COUNTIES WITHIN THE NEXT 60-90 MINUTES AS
WELL.

ATMOSPHERE ACROSS WESTERN KY IS UNSTABLE WITH LATEST ANALYSIS
SHOWING SFC LIFTED INDICES OF -4 TO -5.  CAPES ARE RUNNING AROUND
50-700 J/KG WHILE BULK SHEAR IS IMPRESSIVE AOA 70KTS.  STORMS IN
WESTERN KY SHOULD CONTINUE TO MAINTAIN THEIR STRUCTURES AS THEY MOVE
INTO OUR SOUTHWESTERN AND WESTERN SECTIONS OF THE FA OVER THE NEXT
COUPLE OF HOURS.  SHEAR REMAINS QUITE IMPRESSIVE AND ANY STORM THAT
CAN DEVELOP SIGNIFICANTLY WILL LIKELY BE SEVERE WITH TORNADOES BEING
A THREAT.  AM ALSO A BIT CONCERNED WITH CONVECTION MOVING DUE NORTH
OUT OF TENNESSEE.  BASED ON THEIR CURRENT TRAJECTORIES...WE COULD BE
DEALING WITH STORM MERGERS AND SUB-MESOSCALE PROCESSES THAT COULD
QUICKLY PRODUCE SEVERE WEATHER.  WELL CONTINUE TO MONITOR CLOSELY.

.SHORT TERM (TONIGHT AND SUNDAY)...

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM EDT FOR SOUTH CENTRAL
KENTUCKY ALONG AND WEST OF INTERSTATE 65...AND SOUTH OF INTERSTATE
64.

ACTIVE WEATHER...WITH THE POSSIBILITY OF SEVERE
THUNDERSTORMS...POSSIBLE LATE THIS AFTERNOON OR THIS EVENING ACROSS
CENTRAL KENTUCKY AND...TO A LESSER EXTENT...ACROSS SOUTH CENTRAL
INDIANA AND THE BLUEGRASS REGION.

A DEEP VERTICALLY STACKED OCCLUDED LOW PRESSURE SYSTEM NOW ACROSS
NORTHERN ARKANSAS WILL MOVE NORTHEAST ACROSS SOUTHERN ILLINOIS BY
LATE THIS EVENING. A SHARP OCCLUDED FRONT/DRYLINE NOW ACROSS EASTERN
MISSISSIPPI WILL SWEEP NORTHEAST ACROSS CENTRAL KENTUCKY THIS
EVENING.

THE LATEST 12Z NAM IS IN AGREEMENT WITH EARLIER MODELS THAT OUR BEST
CHANCE FOR SEVERE STORMS WILL OCCUR WITHIN A NARROW 2 TO 4 HOUR
WINDOW THIS EVENING.

PARTIAL CLEARING ACROSS WESTERN TENNESSEE AND SOUTHERN KENTUCKY HAVE
ALLOWED TEMPERATURES TO RISE INTO THE UPPER 60S...AND SURFACE BASED
LIS HAVE FALLEN TO LESS THAN 0.  THIS OCCLUDED FRONT WILL SWING
NORTHEAST WILL ENTER SOUTH CENTRAL KENTUCKY AROUND 6 PM...AND EXIT
NORTH OF THE BLUEGRASS SHORTLY AFTER MIDNIGHT. STRONG UPPER AIR
DYNAMICS AND LINEAR FORCING JUST AHEAD OF THIS FRONT MAY ALLOW
CONVECTION TO DEVELOP...EITHER AS A BROKEN ARC OF INDIVIDUAL CELLS
OR IN SHORT CONVECTIVE LINE SEGMENTS. STRONG DIRECTIONAL WIND SHEAR
MAY ALLOW SOME STORMS TO ROTATE...BRINGING A THREAT OF LARGE
HAIL...AND DAMAGING WINDS AS WELL AS ISOLATED TORNADOES.
SURFACE-BASED INSTABILITY WILL BE QUITE A BIT LESS ACROSS SOUTHERN
INDIANA AND EAST OF INTERSTATE 65 LATER THIS EVENING...AND THE
SEVERE THREAT WILL TRANSITION TO LARGE HAIL AND PERHAPS ISOLATED
WIND DAMAGE OVER THESE AREAS LATER THIS EVENING.

LATER TONIGHT...ONCE THIS FRONT PASSED...MUCH COLDER AIR WILL POUR
IN FROM THE SOUTHWEST. BREEZY CONDITIONS WILL DEVELOP AFTER MIDNIGHT
AS WESTERLY WINDS INCREASE TO 15 TO 25 MPH. AFTER PERHAPS A COUPLE
OF HOURS OF CLEAR SKIES UNDER THIS STORMS DRY SLOT...LOW
WRAP-AROUND STRATO-CU WILL ARRIVE DURING THE PRE-DAWN HOURS.

SUNDAY WILL BE RAW AND BLUSTERY...WITH SCATTERED LIGHT RAIN SHOWERS
AND HIGHS REMAINING STEADY IN THE LOWER 40S. FORECAST SOUNDINGS
INDICATE SNOW DOWN BELOW 2000 FEET. OUR WARMISH SURFACE TEMPERATURES
WILL LIKELY KEEP ANY PRECIP ALL RAIN...WITH PERHAPS A FEW SNOW
FLAKES MIXED IN.

.LONG TERM (SUNDAY THROUGH FRIDAY)...

FAIRLY PROGRESSIVE UPPER AIR FLOW LOOKS TO BE IN STORE THROUGH MUCH
OF THE EXTENDED FCST PD WITH SEVERAL OPPORTUNITIES FOR PRECIPITATION
DURING THE UPCOMING WEEK.

SUNDAY NIGHT THROUGH TUESDAY NIGHT...

AS PARENT SFC CYCLONE MOVES NE OF THE AREA SUNDAY NIGHT...CLOUDS
SHOULD RAPIDLY CLEAR FROM WEST TO EAST WITH MUCH OF THE REGION GOING
MOSTLY CLEAR BY MONDAY MORNING.  SUSTAINED COLD AIR ADVECTION WILL
HELP PUSH TEMPS DOWN INTO THE UPPER 20S TO AROUND 30 IN THE NORTH
WITH READINGS NEAR FREEZING ACROSS THE SOUTHERN HALF OF KY.  AFTER A
COLD START...COMBINATION OF MOSTLY SUNNY SKIES AND A SOUTHERLY WIND
RETURNING SHOULD ALLOW TEMPS TO RESPOND QUICKLY ON MONDAY. HIGHS
MONDAY AFTERNOON WILL LIKELY TOP OUT IN THE UPPER 50S TO AROUND 60
IN THE NORTH WITH LOWER 60S ACROSS THE SOUTHERN SECTIONS.
INCREASING CLOUDS AND SUSTAINED SOUTHWESTERLY FLOW WILL LIKELY KEEP
TEMPS FROM FALLING TOO MUCH MONDAY NIGHT.  LOWS FROM THE ENSEMBLE
MEANS SUGGEST READINGS IN THE LOWER 40S ACROSS THE NE SECTIONS TO
THE UPPER 40S ACROSS THE SOUTHWEST PORTIONS OF OUR FORECAST AREA.

ON TUESDAY...CLOUDS WILL CONTINUE TO INCREASE AS NEXT H5 WAVE AND
ASSOCIATED SFC CYCLONE MAKES A RUN FOR THE REGION.  OVERALL TRENDS
IN THE MODEL DATA ARE SOMEWHAT SLOWER THAN IN PREVIOUS RUNS.  SO
PLAN ON BACKING OFF POPS IN THE EAST SOMEWHAT FOR TUESDAY.  AT THIS
TIME...BASED ON THE 06Z ENSEMBLE RUNS...FEEL THAT BEST PROBABILITIES
OF PRECIPITATION WILL LIKELY BE TUESDAY AFTERNOON AND NIGHT AS SFC
FRONT MAKES ITS APPROACH.  SHOWERS AND THUNDERSTORMS WILL LIKELY
ACCOMPANY THIS SYSTEM.  06Z PROBABILISTIC FCSTS SUGGEST LIKELY POPS
FOR TUES AFTERNOON/EVE SO HAVE RAISED POPS SUBSTANTIALLY HERE.
PRE-FRONTAL CLOUDS MAY KEEP TEMPS DOWN A BIT WITH A GRADIENT OF
TEMPERATURE LIKELY SETTING UP.  FEEL THAT HIGHS IN THE LOW TO MID
60S FOR MUCH OF THE REGION SEEMS REASONABLE...BUT UPPER 60S IN THE
FAR EAST CANNOT BE RULED OUT ATTM.  LOWS TUE NIGHT SHOULD COOL BACK
DOWN INTO THE LOWER TO MID 40S.

WEDNESDAY THROUGH SATURDAY...

FOR THIS TIME PERIOD...12Z OP GFS AND 00Z EURO SOLUTIONS ARE IN GOOD
AGREEMENT UNTIL AROUND FRIDAY WHERE THEIR SOLUTIONS SHOW QUITE A
BIT OF SPREAD.  28/00Z AND 06Z GFS ENSEMBLES LEND GOOD SUPPORT HERE
AS WELL SO A GENERAL BLEND OF THE OP GFS/ENSEMBLES AND EURO WILL BE
USED.  FOR FRIDAY-SATURDAY...WILL STICK CLOSER TO THE 06Z GFS
ENSEMBLE FOR NOW.

BY 12Z WED...SFC COLD FRONT SHOULD BE CLEARING THE EASTERN PART OF
THE COMMONWEALTH.  COMPARED TO THE PREVIOUS FCST...THE 12Z GFS IS A
BIT MORE PROGRESSIVE THAN ITS 00Z AND 06Z RUNS...BUT MATCHES UP WELL
THE 00Z EURO SOLNS.  BASED ON THAT I FEEL THAT WE PROBABLY CAN GO
WITH A DRY FCST FOR WEDNESDAY AND WEDNESDAY NIGHT AS WEAK H5 RIDGE
AND SFC HIGH BUILD IN AND DRIFT THROUGH THE REGION.  COLD NW FLOW
ALOFT WILL LIKELY KEEP TEMPS DOWN A BIT ON WED WITH HIGHS IN THE MID
TO UPPER 50S AND OVERNIGHT LOWS IN THE UPPER 30S TO AROUND 40. NEXT
H5 WAVE LOOKS TO IMPACT THE REGION ON THURSDAY AFTERNOON/EVE
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION.
STRONG RETURN FLOW AHEAD OF THE SYSTEM SHOULD ALLOW TEMPS TO SPIKE
UP INTO THE LOWER TO MID 60S EARLY THU AFTERNOON AND THEN FALL IN
THE POST FRONTAL WAKE.  BASED ON 06Z ENSEMBLE PROBABILITIES...HAVE
INCREASED POPS CHANCES UP A BIT GIVEN THE OVERALL CONTINUITY AND
AGREEMENT WITHIN THE ENSEMBLE.  TEMPS LOOK TO COOL OFF BY FRIDAY
MORNING WITH LOWS IN THE MID TO UPPER 30S.

FOR FRIDAY AND SATURDAY...MODEL SOLUTIONS BEGIN TO DIVERGE AS THE
EURO LEAVES A WASHED OUT FRONTAL BOUNDARY STRETCHED ACROSS THE LOWER
TO MID OHIO VALLEY. ON THE OTHER HAND...THE 06-12Z OP GFS PUSHES THE
FRONT WELL DOWN INTO THE NORTHERN GULF COAST STATES BEFORE LIFTING
BACK AS A WARM FRONT JUST OUTSIDE THE FCST PD.  FOR NOW HAVE LEANED
CLOSER TO THE 06Z GFS WHICH IS BASICALLY A COMPROMISE HERE.  GIVEN
THE UNCERTAINTY HAVE LEFT THE FCST DRY FOR FRI-SAT FOR NOW UNTIL WE
CAN SOME CLARITY WITHIN THE MODEL SOLUTIONS.  CURRENT THINKING IS
THAT FRIDAY WILL BE COOL AS WELL WITH HIGHS IN THE UPPER 50S IN THE
NORTH TO AROUND 60 IN THE SOUTH.  INCREASING SOUTHERLY FLOW AT THE
SFC AND ALOFT SHOULD ALLOW TEMPS TO WARM SIGNIFICANTLY AGAIN BY
SATURDAY WITH HIGHS IN THE LOW TO MID 60S IN THE NORTH AND UPPER 60S
ACROSS THE SOUTH.

&&

.AVIATION (00Z TAFS)...

LOW PRESSURE NEAR EVANSVILLE AT THE START OF THE PERIOD WILL REACH
DETROIT BY MORNING. THE PRIMARY COLD FRONT WILL BE EAST OF THE TAF
SITES BY 05Z...WITH A SECONDARY COLD FRONT TOMORROW AS THE LOW MOVES
OFF INTO CANADA.

THUNDERSTORM THREAT WILL EXIST ALONG AND AHEAD OF THE FIRST COLD
FRONT THIS EVENING. ONCE THE FRONT PASSES SCATTERED SHOWERS WILL
CONTINUE INTO TOMORROW. WILL TIME THE STORMS THIS EVENING AS BEST AS
POSSIBLE...AND KEEP VCSH IN FOR MUCH OF THE REST OF THE TAF PERIOD
IN WRAP-AROUND MOISTURE. COULD SEE A FEW SNOWFLAKES MIX IN WITH THE
RAIN AROUND DAWN SUNDAY BUT ANY FROZEN PRECIPITATION SHOULD BE OF
MINIMAL IMPACT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH THROUGH 9 PM FOR WEST CENTRAL KENTUCKY.
IN...NONE.

WEATHER.GOV/LOUISVILLE

MESOSCALE....MJ
SHORT TERM...JSD
LONG TERM....MJ
AVIATION.....13
Hazardous weather outlook, Mar 28, 3:00 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT SAT MAR 28 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
400 PM EDT SAT MAR 28 2009 /300 PM CDT SAT MAR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND OVERNIGHT.

A STRONG SURFACE LOW PRESSURE SYSTEM WILL APPROACH SOUTHERN INDIANA
BY EARLY SUNDAY.

AN OCCLUDED FRONT WILL MOVE NORTHEASTWARD ACROSS KENTUCKY LATE THIS
AFTERNOON THROUGH LATE EVENING.

STRONG UPPER DYNAMICS COUPLED WITH LIMITED SURFACE INSTABILITY WILL
COMBINE TO PRODUCE A BROKEN LINE OF INDIVIDUAL STORMS OR BROKEN LINE
SEGMENTS JUST AHEAD OF THIS FRONT. DIRECTIONAL WIND SHEAR AND STRONG
MID LEVEL WINDS MAY ALLOW SOME OF THESE STORMS TO ROTATE...OR
PRODUCE BOW ECHOS WITHIN INDIVIDUAL LINE SEGMENTS. LARGE
HAIL...WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT WITH ANY
STORMS. SEVERE STORMS WILL BE MOST LIKELY TO DEVELOP ACROSS SOUTH
CENTRAL KENTUCKY...WHERE PARTIAL BREAKS IN THE CLOUD COVER THIS
AFTERNOON WILL LEAD TO GREATER INSTABILITY.

THE PREFERRED TIME FOR ANY SEVERE WEATHER WILL BE FROM LATE THIS
AFTERNOON INTO LATE-EVENING. STORMS WILL THEN TRACK TO THE
EAST-NORTHEAST BEFORE DIMINISHING IN INTENSITY AFTER SUNSET.

STAY TUNED FOR UPDATES AS SEVERE WEATHER CONDITIONS CAN CHANGE
RAPIDLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TUESDAY AND
TUESDAY NIGHT. ANOTHER SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS
THURSDAY AND THURSDAY NIGHT. AS WITH ANY THUNDERSTORMS...GUSTY WINDS
AND LIGHTNING WILL BE THE  PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO
EARLY EVENING.

JSD

In the hours before

Local storm report, Mar 28, 6:02 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
702 PM EDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             RUSSELLVILLE            36.84N 86.89W
03/28/2009  M0.25 INCH       LOGAN              KY   TRAINED SPOTTER

&&

SZAPPANOS
Local storm report, Mar 28, 6:03 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
703 PM EDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             AUBURN                  36.87N 86.70W
03/28/2009  M0.50 INCH       LOGAN              KY   TRAINED SPOTTER

&&

SZAPPANOS
Local storm report, Mar 28, 6:19 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             CENTERTOWN              37.42N 87.00W
03/28/2009  M0.75 INCH       OHIO               KY   LAW ENFORCEMENT

&&

SZAPPANOS
Local storm report, Mar 28, 6:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
743 PM EDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             FRANKLIN                36.73N 86.57W
03/28/2009  M0.75 INCH       SIMPSON            KY   TRAINED SPOTTER

&&

SZAPPANOS
Local storm report, Mar 28, 7:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
814 PM EDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TORNADO          READY                   37.37N 86.47W
03/28/2009                   GRAYSON            KY   TRAINED SPOTTER

&&

SZAPPANOS
Local storm report, Mar 28, 7:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
819 PM EDT SAT MAR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             2 S SCOTTSVILLE         36.72N 86.20W
03/28/2009  M0.50 INCH       ALLEN              KY   LAW ENFORCEMENT

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:03 PM CDTTornado WarningLMKButler, Edmonson, Grayson27 min
Mar 28, 7:11 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade49 min
Mar 28, 7:33 PM CDTTornado WarningLMKMeade27 min

Nearby

Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.